Berkeley Parents Network
Google Custom Search
Home Members Post a Msg Reviews Advice Subscribe Help/FAQ What's New

BPN is now a 501(c)(3) non-profit and we are building a new website! Read more, and see how you can help: BerkeleyParentsNetwork.org

Tylenol Overdose

Advice, discussions, and reviews from the Parents of Teens weekly email newsletter.

Berkeley Parents Network > Advice > Teens, Preteens, & Young Adults > Tylenol Overdose


May 2004

This week my daughter took a large amount of tylenol and ended up in Children's Hospital. Fortunately, it was caught in time, and it appears that there was no permanent damage to her liver. In the same 24 hour period, one other friend took an excessive (but smaller) amount of tylenol, and a second friend took an overdose of Advil. All seem to be OK, but of course as parents we are stunned. Has anyone else had experience with this or heard of a) this type of overdose, or b) this type of group experimenting? My daughter claims she was depressed and was just trying to make herself feel better. She says she had no idea how lethal this could be. Anonymous, of course


To the parent who inquired about whether others had experience with teens overdosing on tylenol--and to any other parents out there: PLEASE MONITOR YOUR CHILD'S TYLENOL USAGE. Two years ago, my 16-year-old niece died from an overdose of Tylenol. An autopsy revealed liver failure. Tylenol can cause extreme liver damage. In my niece's case, she was a competitive athlete who often suffered minor injuries or muscle pain. Her parents, who are very paranoid about all kinds of chemicals, eat only organic food, etc. allowed her to take tylenol only, because they worried about the chemicals in advil and aspirin. Because of the stories we all grow up with that Tylenol is safest, they believed that as long as she was only taking tylenol she was OK. What we discovered was that as she had grown old enough to buy Tylenol herself at the drug store, etc., she had taken far more of it to deal with her chronic pain that anyone knew. One night after pitching a double-header softball game, she came home and took two or three times the recommended dosage, went to sleep and never regained consciousness. Of course her parents blame themselves because they had not known to warn her. Also be aware that Tylenol is particularly toxic when combined with alcohol. If teens are mixing the two to reduce pain or help themselves relax, they could be doing serious, potentially lethal, damange to their bodies.
sister of a heartbroken dad
The mom writing the letter didn't specify if this was a matter of 5 tylenol at time over a period of hours or a bottle all at once. In any case, it sounds like the girls she describes are in pain and want it to stop. In cases where kids are considering suicide but don't have access to prescription medications they resort to over the counter drugs in large doses. When asked, they may say they didn't know or that they didn't want to die. But I think they would admit to wanting to stop pain. I'd see this as a warning that things are not right and make sure these girls get psychological attention immediately. Cynthia Brody, Marriage and Family Therapist Moraga
In answer to your questions re: the Tylenol overdose - this is apparently not as unusual as you would think. Our family has experienced something similiar and in getting help we met many other families who were dealing with teens that had overdosed on some kind of over the counter med., self injuring or worse. All those teens describe themselves as overwhelmed, depressed, etc. Don't hesitate to seek out some kind of support for your family and teen. anon
Although my family has not had this, a good friend's teen daughter did this about 8 years. She took 10 Tylenol/Cold pills. When her mom called Poison Control, they told her to rush her to the ER. We were totally unaware of just how dangerous even a few Tylenol can be - it can easily cause major liver damage, up to and including the need for a liver transplant. Very few can do this. So the first bit of advise to families - don't buy Tylenol products. The second is that in general this behavior tends to be one of attention seeking, and one that the kids think is a harmless way to yell HELP! They are unable to express it and think this will draw some attention to their situation, but are unaware of just how potentially life threatening it can be. Talk to your children, it may rise to the level that you should consider counseling. anon
Home   |   Post a Message  |   Subscribe  |   Help   |   Search  |   Contact Us    

this page was last updated: Jul 10, 2004


The opinions and statements expressed on this website are those of parents who subscribe to the Berkeley Parents Network.
Please see Disclaimer & Usage for information about using content on this website.    Copyright © 1996-2014 Berkeley Parents Network